Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 14, NWS Quad Cities, IA

May 24, 2004Hancock County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 24, 2004, 9:04 PM CDT for Hancock County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 9:04 PM CDT (02:04 UTC)
Expired
May 24, 2004, 9:45 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WFUS53 KDVN 250204
TORDVN
ILC067-250245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LIKELY TO PRODUCE A TORNADO 14 MILES WEST OF
  FERRIS...OR ABOUT OVER KEOKUK...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FERRIS AND 5 MILES SOUTH OF ADRIAN BY 915 PM CDT
  CARTHAGE AND BURNSIDE BY 920 PM CDT

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND ARE ESPECIALLY DANGEROUS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY
EVENING FOR SOUTHEAST IOWA.

LAT...LON 4050 9138 4039 9141 4035 9092 4057 9092

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 24, 1:50 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, May 24, 1:50 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT MON MAY 24 2004

.DISCUSSION...
THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE
WEATHER AND RIVER/FLASH FLOODING TONIGHT.  LATEST SURFACE ANALYSIS
SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG
WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN
ILLINOIS.  THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER
WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS
OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z.  THIS IS
ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI
RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST
KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED
IN THE PAST 20 MINUTES.  THIS MAY BE THE BEGINNING OF A SEVERE MCS
WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS
SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH
WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM
FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.)  THE AREA
MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34
IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING.

A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS
LIKELY OVER ALL OF THE AREA.  A DECENT SHORT WAVE...WILL HELP DRAW A
LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE
CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME
POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE
CARRIED THROUGH THE TONIGHT PERIOD.

AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE
ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY.

ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS
THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD
SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE
FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY
THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO
THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT
NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL
THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY.  SATURDAY THROUGH
MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE
ROCKIES.  SEEMS LIKE WEVE SEEN THIS BEFORE  WILL KEEP THUNDERSTORM
CHANCES GOING SAT-MON.  HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY
THREAT.
...ERVIN...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT.
IL...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.

&&

ERVIN
Hazardous weather outlook, May 24, 1:40 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT MON MAY 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
140 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
...HIGH RISK FOR SEVERE WEATHER TONIGHT...
A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF
THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF
HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK
FOR AREAS TO THE NORTH.

A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS...
POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE
EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST
MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE
THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING.
ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE
POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE
MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY
RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND.

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER
FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY
ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED
FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST
OVER THE WEEKEND.  IT WILL BRING A THREAT OF SEVERE WEATHER TO
THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR
BOTH SEVERE WEATHER AND RAINFALL REPORTS.

SHEETS

In the hours before

Local storm report, May 24, 8:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     LURAY                   40.45N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            6 INCH DIAMETER TREE DOWN IN TOWN

0829 PM     HAIL             KAHOKA                  40.42N 91.72W
05/24/2004  0.25 INCH        CLARK              MO   LAW ENFORCEMENT

            PEA SIZE HAIL IN TOWN

&&

TEAL
Local storm report, May 24, 8:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             LURAY                   40.45N 91.88W
05/24/2004  0.75 INCH        CLARK              MO   TRAINED SPOTTER

            STRONG WINDS WITH 3 INCH DIAMETER TREE LIMBS DOWN.
            ROTATION OVERHEAD.

&&

MZ
Local storm report, May 24, 8:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 N LURAY               40.51N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            SERVERAL 8 INCH DIAMETER TREES DOWN.

&&

MZ
Local storm report, May 24, 8:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 N LURAY               40.51N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            WINDOWS BLOWN OUT OF RESIDENCE

&&

MZ
Local storm report, May 24, 9:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     KEOKUK                  40.41N 91.40W
05/24/2004                   LEE                IA   TRAINED SPOTTER

            12 INCH DIAMETER TREE LIMBS DOWN. WINDS SPEEDS ESTIMATED
            AT MORE THAN 55 MPH. HEAVY RAIN PRODUCING STREET
            FLOODING.

&&

MZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:48 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough42 min
May 24, 10:27 PM CDTTornado WarningDVNMcDonough33 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.